Astragaloside IV attenuates acetaminophen-induced liver injuries in mice. - GreenMedInfo Summary
Astragaloside IV Attenuates Acetaminophen-Induced Liver Injuries in Mice by Activating the Nrf2 Signaling Pathway.
Molecules. 2018 Aug 14 ;23(8). Epub 2018 Aug 14. PMID: 30110942
Acetaminophen (APAP) is a well-known antipyretic and analgesic drug. However, the accidental or intentional APAP overdose will induce liver injury and even acute liver failure. Astragaloside IV (AS-IV), a bioactive compound isolated from Astragali Radix, has been reported to have protective effects on the digestive and immune systems because of its anti-oxidant and anti-inflammatory properties. This study aims to observe whether AS-IV pretreatment provides protection against APAP-induced liver failure. The results of serum alanine/aspartate aminotransferases (ALT/AST) analysis, hepatic glutathione (GSH), and malondialdehyde (MDA) amounts, and liver superoxide dismutase (SOD) activity showed that AS-IV protected against APAP-induced hepatotoxicity. Liver histological observation further evidenced this protection provided by AS-IV. AS-IV was found to reverse the APAP-induced increased amounts of pro-inflammatory cytokines, including interleukin 1β (IL-1β), interleukin 6 (IL-6) and tumor necrosis factor alpha (TNF-α). Western-blot analysis showed that AS-IV increased the transcriptional activation of nuclear factor erythroid 2-related factor 2 (Nrf2), and enhanced the expression of heme oxygenase 1 (HO-1) and reduced nicotinamide adeninedinucleotide phosphate (NAD(P)H): quinone oxidoreductase 1 (NQO1) in the presence of APAP. AS-IV also decreased the expression of kelch-like ECH-associated protein-1 (Keap1). In conclusion, we demonstrated that AS-IV exerted a strong protection against APAP-induced hepatotoxicity by activating Nrf2antioxidant signaling pathways.